Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 31, NWS Goodland, KS

June 10, 2022Graham County, Norton County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 10, 2022, 12:57 AM CDT for Graham County, Norton County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2022, 12:57 AM CDT (05:57 UTC)
Expired
Jun 10, 2022, 1:26 AM CDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Graham County, KS, Norton County, KS

The radar

The Goodland radar (KGLD), 145 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 12:58 AM CDTHAIL 1.75Lenora, KSCORRECTS PREVIOUS HAIL REPORT FROM LENORA. NORTON COUNTY SHERIFF DISPATCH REPORTED THAT A SPOTTER HAD GOLF BALL HAIL IN THE LENORA AREA.
Jun 10, 1:00 AM CDTHAIL 2.75Lenora, KSDELAYED REPORT. HAIL UP TO 2.75 INCHES IN SIZE REPORTED IN LENORA VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1727 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WFUS53 KGLD 100557
TORGLD
KSC065-137-100645-
/O.NEW.KGLD.TO.W.0031.220610T0557Z-220610T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
1257 AM CDT Fri Jun 10 2022

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southwestern Norton County in northwestern Kansas...
  Northwestern Graham County in northwestern Kansas...

* Until 145 AM CDT.
    
* At 1257 AM CDT, a severe thunderstorm capable of producing a
  tornado was located near Lenora, or 17 miles southwest of Norton,
  moving south at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Norton and northwestern Graham Counties, including the
  following locations... New Almelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3963 10013 3966 10004 3942 9979 3937 10006
TIME...MOT...LOC 0557Z 339DEG 17KT 3961 10005 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

KMK
2 follow-up statements
354 
WWUS53 KGLD 100611
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
111 AM CDT Fri Jun 10 2022

KSC065-137-100645-
/O.CON.KGLD.TO.W.0031.000000T0000Z-220610T0645Z/
Norton KS-Graham KS-
111 AM CDT Fri Jun 10 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR SOUTH
CENTRAL NORTON AND NORTHWESTERN GRAHAM COUNTIES...
    
At 111 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Lenora, or 17 miles northwest of Hill City, moving
southeast at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lenora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3958 10012 3962 10000 3961 9999 3942 9979
      3937 10006
TIME...MOT...LOC 0611Z 325DEG 11KT 3958 10002 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

KMK
628 
WWUS53 KGLD 100626
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
126 AM CDT Fri Jun 10 2022

KSC065-137-100635-
/O.CAN.KGLD.TO.W.0031.000000T0000Z-220610T0645Z/
Norton KS-Graham KS-
126 AM CDT Fri Jun 10 2022

...THE TORNADO WARNING FOR SOUTH CENTRAL NORTON AND NORTHWESTERN
GRAHAM COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

Remember, a Severe Thunderstorm Warning still remains in effect for
Southern Norton and Graham counties until 2 AM CDT.

LAT...LON 3958 10012 3962 10000 3961 9999 3942 9979
      3937 10006
TIME...MOT...LOC 0624Z 339DEG 17KT 3952 9999 

$$

KMK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 10, 12:15 AM CDT, 42 minutes earlier.

Area forecast discussion, Jun 10, 12:15 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1115 PM MDT Thu Jun 9 2022

.SHORT TERM...(This evening through Saturday)
Issued at 257 PM MDT Thu Jun 9 2022

Across the Tri State region this afternoon, skies are partly to
mostly sunny as the area lies along a stationary boundary currently
draped mainly along the Colorado border. Temperatures are ranging
widely from the mid 70s to mid 80s. Winds are southerly with gusts
up to 30-35 mph at times.

For the remainder of the afternoon into the evening hours, the main
wx focus will be on the potential for another round of severe wx. As
of now, only northeast Colorado is currently under a severe
thunderstorm watch through 02z Friday, but KS/NE counties will most
likely be added later this afternoon.

Convection is firing up along a trough in eastern Colorado, moving
slowly east-southeast. As these storms form and move east, they will
shift from dewpts in 50s into an airmass with upper 50s to mid 60s
for dewpts. That increased moisture will aid to fuel any ongoing
convection today/tonight. Instability expected to produce storms
capable of producing large hail(at least 2 inches), and damaging
gusts (70mph plus). Shear along the front could also produce a
tornado or two. PW values at least an inch along and east of the
Colorado border could also produce storms with heavy rainfall
potential and thus flash flooding, albeit localized.

Latest CAMs still showing a bit of timing difference, especially
into KS/NE, but by 00z Friday, storms should be in place. From 00z-
06z Friday, storms/precip expected to wane from west to east, along
for the region to dry out ahead of an upper ridge currently over the
central Rockies. This ridge shifts east into the Plains, cresting
over the upcoming weekend. Overall, dry weather is anticipated, but
a weak shortwave on Saturday evening in Colorado, could bring a low
chance for an isolated rw/trw. Have allowed for a 15-20 pop to be
mentioned at this time, but confidence is low.

For temps, highs in the mid to upper 80s on Friday will give way to
much hotter numbers with a range in the upper 90s to around 100F for
Saturday. Lows during this time will have 50s tonight give way to
mainly 60s for Friday and Saturday nights.

.LONG TERM...(Sunday through Thursday)
Issued at 235 PM MDT Thu Jun 9 2022

The latest GFS/ECMWF continue to show a broad upper ridge over the
central Plains on Sunday, shifting east of the area on Monday. This
will allow for zonal flow to transition to southwest flow aloft.
Tuesday into Wednesday, southwest flow aloft remains ahead of a
shortwave passage, followed by an amplified ridge building back over
the Plains for the latter portion of the week.

At the surface, lee-side troughing over the Front Range Sunday and
Tuesday afternoons/evenings will move east in tandem with weak 700
mb shortwaves moving through the upper ridge. Looking for a chance
for showers and thunderstorms to occur. Best chance on Sunday will
be north of the Interstate, and over the entire CWA Tuesday.

South-southwest flow over the area on Sunday and Monday, combined
with the west-southwest flow aloft and 850 mb temps reaching +30c
plus will bring in near record, above normal temperatures. The same
could happen later in the week as the second upper ridge builds back
over the Plains. Gusts 30-40 mph are possible on Monday.

Overall, other than the 2 previous precipitation chances, the
extended forecast is mainly dry.

For temps, above normal numbers are expected as highs on Sunday will
range from the mid 90s to around 100F. Even hotter on Monday with
most locales seeing the 100 degree mark or higher. Only the far
western portions of our northeast Colorado counties will see mid to
upper 90s. These temperatures will come close to or break records.
Please refer to the Climate section below for further information.
Going into Tuesday and Wednesday, mainly 80s with a few 90s, but by
next Thursday, all locales are back into the 90s.

Low temperatures in the extended will have mainly 60s and lower 70s
Sunday and Monday nights. Slightly cooler Tuesday night with a wide
range from the upper 40s to upper 50s, 50s by Wednesday night then
60s for Thursday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1115 PM MDT Thu Jun 9 2022

KGLD...VFR conditions are expected through the period. Light and
variable winds at taf issuance will continue through about 11z
then establish a northwest component around 12z. For the day
Friday northwest winds in the morning will veer to the east then
southeast through the day with speeds under 10kts. For Friday
night, a southeast wind is expected, increasing to 12kts at the
end of the period. There is a possibility of sub VFR conditions
from 12z-15z.

KMCK...VFR conditions are expected through the period. Light and
variable winds at taf issuance will continue through about 13z,
then establish a northerly direction through 16z then veer to the
east at speeds under 10kts through the afternoon. For Friday
night, a southeast wind around 10kts is expected. Sub VFR
conditions are possible from 09z-13z.

&&

.CLIMATE...
Issued at 235 PM MDT Thu Jun 9 2022

Here are the record high temperatures for Sunday, June 12th and
Monday June 13th. Best chance for potential records will be on
Monday. On Sunday, Burlington Colorado has the best chance. The
remaining information on the 12th provided as reference.

                       June 12               June 13

Goodland KS           103F/1952             101F/1952+

Burlington CO         100F/1952              99F/1924

Hill City KS          105F/1953             108F/1950

McCook NE             103F/1952             103F/1952

Yuma CO               108F/2013             102F/1956

Colby KS              108F/2013             103F/1952

Tribune KS            111F/2013             107F/1952

...A (+) denotes a record with multiple years...

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...99
CLIMATE...JN
Hazardous weather outlook, Jun 9, 9:10 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
810 PM MDT Thu Jun 9 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
810 PM MDT Thu Jun 9 2022 /910 PM CDT Thu Jun 9 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Strong to potentially severe thunderstorms will remain possible
through about midnight MDT (1 AM CDT) east of the Colorado Kansas
border. The primary hazards will be hail up to the size of ping pong
balls and wind gusts to 60 mph. A tornado threat remains as well.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Expect hot temperatures to return on Sunday and Monday. Expect
afternoon high temperatures mainly in the upper 90s to lower 100s.

Isolated thunderstorms will be possible Sunday night, and scattered
thunderstorms Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. We would appreciate reports of
severe weather via telephone and social media.

In the hours before

Special weather statement, Jun 9, 9:29 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
829 PM MDT Thu Jun 9 2022

KSZ027-028-041-042-100300-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
829 PM MDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of northwestern
Wichita, southeastern Wallace, southwestern Logan and northeastern
Greeley Counties through 900 PM MDT/1000 PM CDT/...

At 828 PM MDT/928 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles south of Wallace, or 13 miles southeast of
Sharon Springs, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Wichita, southeastern Wallace, southwestern Logan and northeastern
Greeley Counties, including the following locations... Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3867 10178 3885 10149 3879 10119 3845 10153
TIME...MOT...LOC 0228Z 301DEG 27KT 3873 10162

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MRC
Local storm report, Jun 9, 9:34 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 PM MDT THU JUN 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             INDIANOLA               40.23N 100.42W
06/09/2022  E1.00 INCH       RED WILLOW         NE   TRAINED SPOTTER

&&
Local storm report, Jun 9, 9:48 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
848 PM MDT THU JUN 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             INDIANOLA               40.23N 100.42W
06/09/2022  E1.75 INCH       RED WILLOW         NE   PUBLIC

&&
Local storm report, Jun 9, 10:24 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
924 PM MDT THU JUN 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TORNADO          9 N MCCOOK              40.34N 100.63W
06/09/2022                   RED WILLOW         NE   PUBLIC

            POSSIBLE BRIEF LAND SPOUT TORNADO 8-10 MILES
            NORTH.

&&
Special weather statement, Jun 10, 12:05 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
1205 AM CDT Fri Jun 10 2022

KSZ004-100530-
Norton KS-
1205 AM CDT Fri Jun 10 2022

...A strong thunderstorm will impact portions of northeastern Norton
County through 1230 AM CDT...

At 1205 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Stamford, or 17 miles northeast of Norton, moving
southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Norton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3984 9966 4000 9976 4000 9962 3985 9963
TIME...MOT...LOC 0505Z 331DEG 25KT 4004 9970

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MRC
Local storm report, Jun 10, 12:40 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1140 PM MDT THU JUN 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TORNADO          14 E SAINT PETER        39.16N 99.83W
06/09/2022                   GRAHAM             KS   TRAINED SPOTTER

            SPOTTER REPORTED A BRIEF TORNADO ROUGHLY 3
            MILES EAST OF HIGHWAY 283 AND ROUGHLY 9
            MILES NORTH OF WAKEENEY. TORNADO HAD A HALF
            CONDENSED BOWL WITH DIRT DEBRIS SPINNING
            BELOW. TORNADO HAD LIFTED AT TIME OF THE
            REPORT. TIME AND LOCATION ESTIMATED.

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:00 PM CDTSpecial Weather StatementGLDWallace30 min
Jun 9, 9:29 PM CDTSpecial Weather StatementGLDWichita31 min
Jun 9, 10:03 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton72 min
Jun 9, 10:50 PM CDTSevere Thunderstorm WarningGLDGraham, Norton70 min
Jun 9, 11:20 PM CDTTornado WarningGLDGraham40 min
Jun 9, 11:50 PM CDTTornado WarningGLDGraham40 min
Jun 9, 11:54 PM CDTTornado WarningGLDGraham, Norton51 min
Jun 9, 11:57 PM CDTSevere Thunderstorm WarningGLDGraham, Norton33 min
Jun 10, 12:05 AM CDTSpecial Weather StatementGLDNorton25 min
Jun 10, 12:29 AM CDTSevere Thunderstorm WarningGLDGraham, Norton46 min
Jun 10, 12:32 AM CDTFlash Flood WarningGLDNorton5 hr
Jun 10, 12:36 AM CDTTornado WarningGLDGraham, Norton23 min
Jun 10, 12:54 AM CDTSevere Thunderstorm WarningGLDGraham, Norton21 min
Jun 10, 1:07 AM CDTFlash Flood WarningGLDGraham4 hr
Jun 10, 1:09 AM CDTSevere Thunderstorm Warning Considerable damage threatGLDGraham, Norton51 min
Jun 10, 1:46 AM CDTSpecial Weather StatementGLDGraham29 min
Jun 10, 4:13 AM CDTDense Fog AdvisoryGLDCheyenne, Gove, Greeley, Logan, Rawlins, Sheridan and 4 more6 hr

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.